Hail, Tooele
- When
- August 9, 1:10 PM MST
- Where
- Tooele County, 0.69 mi S of Grantsville
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.590, -112.470
A spotter in Grantsville reported 0.75 inch diameter hail.
Thunderstorms in northern Utah produced severe hail in multiple locations over a two-day period.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SLC wrote it up.
Thunderstorms in northern Utah produced severe hail in multiple locations over a two-day period.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Aug 9, 9:48 AM MST, 3 hours 22 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1048 AM MDT SAT AUG 9 2008
.SYNOPSIS...A MOIST AIRMASS REMAINS IN PLACE ACROSS SOUTHERN AND
EASTERN UTAH TODAY. DRIER AIR WILL MOVE INTO MUCH OF UTAH TOMORROW
AND MONDAY. ANOTHER MOISTURE SURGE IS LIKELY LATE NEXT WEEK.
&&
.DISCUSSION...MOSTLY QUIET ACROSS THE CWA THIS MORNING. ANY
REMNANT SHOWERS FROM THE OVERNIGHT PERIOD HAVE ENDED. MOSTLY CLEAR
SKIES WILL AID IN INCREASING INSTABILITY ACROSS THE ENTIRE AREA.
PRECIPITABLE WATER VALUES REMAIN QUITE HIGH ACROSS SOUTHERN AND
EASTERN UTAH THIS MORNING...AND WILL REMAIN HIGH INTO THE EVENING
TONIGHT. LITTLE DIRECTIONAL FLOW CONTINUES ACROSS THIS AREA. WITH
WEAK FLOW AND MODERATE INSTABILITY...FLASH FLOODING LOOKS MORE AND
MORE LIKELY. HAVE ISSUED A FLASH FLOOD WATCH FOR MUCH OF SOUTHERN
AND EASTERN UTAH FOR TODAY. ALSO ISSUED AN UPDATE TO TAKE OUT THE
REMNANT POPS THIS MORNING AND TO UP POPS ACROSS MAINLY EASTERN
ZONES FOR THIS AFTERNOON AND EVENING.
ACROSS THE NORTH...A MODERATELY STRONG TROUGH IS EXPECTED TO MOVE
ACROSS THE PACIFIC NORTHWEST TODAY. AHEAD OF THIS TROUGH...DEEP
LAYER SHEAR WILL CONTINUE TO INCREASE. WHILE THE BEST SHEAR
REMAINS TO THE NORTH AND WEST OF UTAH...ENOUGH MAY SPILL OVER INTO
NORTHWEST UTAH TO PROVIDE A MECHANISM FOR ORGANIZED CONVECTION
THIS AFTERNOON AND EVENING. AM A BIT CONCERNED ABOUT THE AMOUNT OF
DRY AIR ADVECTION PROGGED TO MOVE INTO THE AREA AT THE SAME TIME.
THINK THIS MAY BE SOMEWHAT OF A LIMITING FACTOR. THE MAIN THREAT
WITH ANY THUNDERSTORMS ACROSS THE NORTHWEST WILL BE GUSTY WINDS
AND SMALL HAIL. WILL CONTINUE TO MONITOR AS THE AFTERNOON
PROGRESSES.
DRIER AIR WILL MOVE INTO UTAH TOMORROW...BRINGING A REDUCED THREAT
FOR FLASH FLOODING TO MOST LOCATIONS. WILL WAIT FOR THE FULL 12Z
MODEL SUITE BEFORE ADJUSTING ANY LONG TERM GRIDS.
&&
.AVIATION...SOUTHERLY WINDS ARE EXPECTED TO CONTINUE AT THE SLC
TERMINAL UNTIL A SHIFT TO THE NORTHWEST AROUND 19-21Z. SHOWERS AND
THUNDERSTORMS WILL DEVELOP OVER NORTHERN UTAH THIS AFTERNOON...AND
THERE IS A 40 PERCENT CHANCE THAT THESE STORMS WILL BRING PERIODS OF
GUSTY AND ERRATIC WINDS TO THE TERMINAL...AND THERE IS A 10 PERCENT
CHANCE THAT A THUNDERSTORM WILL MOVE OVER THE TERMINAL. VFR
CONDITIONS WILL PREVAIL...BUT IF A THUNDERSTORM MOVES OVER THE
TERMINAL...CIGS MAY BRIEFLY DROP TO OR BELOW 6000 FT.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH UNTIL 9 PM SATURDAY FOR UTZ010-UTZ011-UTZ012-
UTZ013-UTZ020-UTZ021-UTZ517-UTZ518.
WY...NONE.
&&
PUBLIC...KRUSE
AVIATION...TRAPHAGAN
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 133 PM MDT SAT AUG 9 2008 UTZ001>016-019>021-517-518-WYZ021-101000- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 133 PM MDT SAT AUG 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND FAR SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT DEEP MOISTURE REMAINS IN PLACE ACROSS THE EASTERN PORTIONS OF THE OUTLOOK AREA TODAY WITH DRIER AIR BEGINNING TO SPREAD INTO THE WEST. SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN DEVELOP OVER MOST OF THE AREA. SHOWERS AND THUNDERSTORMS WILL DECREASE THIS EVENING BUT ISOLATED STORMS COULD CONTINUE OVER THE NORTH OVERNIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE AIRMASS ACROSS THE OUTLOOK AREA ON SUNDAY WILL BE DRIER AND ONLY ISOLATED THUNDERSTORMS ARE EXPECTED OVER THE NORTHERN AND EASTERN VALLEYS WHILE STORMS WILL BE SCATTERED OVER THE MOUNTAINS. THUNDERSTORM ACTIVITY WILL BE LIMITED TO ISOLATED SMALL STORMS OVER THE MOUNTAINS BY MONDAY AFTERNOON WITH SIMILAR DRY CONDITIONS TUESDAY. MOISTURE MAY START TO SPREAD BACK INTO SOUTHERN UTAH ON WEDNESDAY AND CREEP NORTH INTO CENTRAL UTAH THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1032 AM MDT SAT AUG 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM FLASH FLOOD 16 SSE CAPITOL REEF NP 38.09N 111.04W
08/08/2008 GARFIELD UT LAW ENFORCEMENT
FLASH FLOODING REPORTED ALONG THE NOTOM-BULLFROG ROAD
NEAR SANDY RANCH 08/08/08. WATER IS STILL FLOWING ACROSS
THE ROAD 08/09/08. TIME ESTIMATED.
&&
CRKThe Salt Lake City radar (KMTX), 75 km away, was scanning. The volume nearest the first event began at 20:09 UTC.
4 hail. Local standard time, as filed.
A spotter in Grantsville reported 0.75 inch diameter hail.
A member of the public reported 1.00 inch hail in Herriman. In addition, an airline pilot near Riverton reported nickel size hail (0.88 inches in diameter) fifteen minutes later.
Nickel size hail (0.88 inches in diameter) fell near East Millcreek, but the NWS employee at the location reported that the hail fell apart as it hit the ground. In addition, hailstones with a diameter of 1.00 inch were reported by a member of the public in a similar location.
One inch diameter hail was reported near Riverton.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2008Every state in 2008This day in weather historyWarnings in Utah, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 133419, 133421, 133427, 133429.